Alert archive / Kansas / River Flood Warnings in 2016
River Flood Warning 52, NWS Wichita, KS
NWS Wichita, KS issued this river flood warning at Aug 20, 2016, 8:20 AM CDT for Sumner County, Kansas. It took effect at Aug 20, 2016, 10:36 AM CDT. It was in force for 21 hr.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2016, 8:20 AM CDT (13:20 UTC)
- In effect from
- Aug 20, 2016, 10:36 AM CDT
- Expired
- Aug 21, 2016, 7:46 AM CDT
- In force
- 21 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- Minor
County Sumner County, KS
The radar
The Wichita radar (KICT), 34 km from the middle of the area, began a volume at 13:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Ninnescah River near Belle Plaine (BLPK1).
- Action stage
- 21 ft
- Minor stage
- 23 ft
- Moderate stage
- 24.5 ft
- Major stage
- 26 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
449
WGUS43 KICT 201320
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
820 AM CDT SAT AUG 20 2016
...The National Weather Service in Wichita has issued a flood warning
for the following river in Kansas...
Ninnescah River Near Belle Plaine affecting Sumner County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around don't drown.
&&
KSC191-210320-
/O.NEW.KICT.FL.W.0052.160820T1536Z-160821T1246Z/
/BLPK1.1.ER.160820T1536Z.160820T1800Z.160820T1846Z.NO/
820 AM CDT SAT AUG 20 2016
The National Weather Service in Wichita, KS has issued a
* Flood Warning for
The Ninnescah River Near Belle Plaine.
* From this morning until Sunday morning.
* At 7:00 AM Saturday the stage was 22.4 feet.
* Flood stage is 23.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late this morning and continue
to rise to near 23.4 feet by this afternoon. The river will fall
below flood stage by this afternoon.
* Impact...At 23.0 feet...Water overflows roads in the Timber Brook
Estates that are located just west of Highway 81 and north of K55.
Then three-fourths of a mile north of K55 on Highway 81, water
begins to cover the road.
&&
FLD OBSERVED FORECAST 7 AM
Location STG STG DAY TIME Sun Mon Tue
Belle Plaine 23.0 22.4 Sat 07 AM 13.9 11.2 10.9
&&
LAT...LON 3738 9740 3726 9719 3734 9717 3751 9735
$$
JAS1 follow-up statement
332
WGUS83 KICT 201848
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
148 PM CDT SAT AUG 20 2016
...The flood warning is cancelled for the following river in
Kansas...
Ninnescah River Near Belle Plaine affecting Sumner County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around don't drown.
&&
KSC191-201918-
/O.CAN.KICT.FL.W.0052.000000T0000Z-160821T1246Z/
/BLPK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
148 PM CDT SAT AUG 20 2016
The Flood Warning is cancelled for
The Ninnescah River Near Belle Plaine.
* At 12:00 PM Saturday the stage was 22.0 feet.
* Flood stage is 23.0 feet.
* Forecast...The river crested below flood stage at 22.4 feet. The
river will fall to 11.6 feet by Sunday morning.
* Impact...At 23.0 feet...Water overflows roads in the Timber Brook
Estates that are located just west of Highway 81 and north of K55.
Then three-fourths of a mile north of K55 on Highway 81, water
begins to cover the road.
&&
FLD OBSERVED FORECAST 7 AM
Location STG STG DAY TIME Sun Mon Tue
Belle Plaine 23.0 22.0 Sat 12 PM 11.6 11.0 10.9
&&
LAT...LON 3738 9740 3726 9719 3734 9717 3751 9735
$$
JASWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Aug 20, 6:39 AM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, Aug 20, 6:39 AM CDT, 1 hour 41 minutes before
Area Forecast Discussion National Weather Service Wichita KS 639 AM CDT SAT AUG 20 2016 .SYNOPSIS... Issued at 247 AM CDT Sat Aug 20 2016 A cold front was draped across southeast Kansas and extended northeastward up into the Great Lakes Region and southeast into Oklahoma this morning. Showers and thunderstorms have diminished in intensity and coverage this morning across much of Kansas and Missouri. Also, as a strong area of high pressure continued to drop southward across the Northern Rockies, the pressure gradient has increased across Western and portions of Central Kansas resulting in gusty northerly winds. && .SHORT TERM...(Today through Monday night) Issued at 247 AM CDT Sat Aug 20 2016 We will begin to dry out this weekend and a cooler, dry post frontal air mass traverses the region bringing below normal temperatures and a break from the heat. This morning, with the frontal boundary lingering across southeast Kansas a few showers may linger through the early to possibly mid-morning hours. Throughout the afternoon hours, as the continental air advects into the region expect clouds to gradually clear from west to east across the area. The combination of cold air advection and lingering cloud cover will allow temperatures to only climb into the 70s, approximately 10-15 degrees below normal for this time of year. Accompanying these cooler temperatures will be breezy northerly winds as the pressure gradient holds strong through the early to mid-afternoon. Towards the evening and overnight hours as high pressure moves overhead winds will decrease and skies will clear, making for a pleasant evening with low temperatures dropping into the 50s! Sunday into Monday, temperatures will begin to warm up into the mid to upper 80s as high pressure gradually shifts east of the region and southerly flow returns along with warming 850mb temperatures. Expect the dry weather to persist through the beginning of the work week. By Monday as the a strong pressure gradient develops across the Central Plains, strong and gusty southerly winds will develop and begin to usher low-level moisture back northward ahead of lee troughing. By Monday night into Tuesday, there is a slight chances for showers and storms, primarily along the Kansas/Oklahoma border. However, there is still quite a bit of disagreement amongst the GFS and ECMWF, so have opted to decrease PoPs a bit for right now. .LONG TERM...(Tuesday through Friday) Issued at 247 AM CDT Sat Aug 20 2016 The middle of the work week looks to be active with the arrival of yet another cold front. The timing of this frontal passage and track of the parent low pressure system will have a direct impact on temperatures and the timing of precipitation. With the GFS taking a more northern route than the ECMWF, there is some uncertainty as to how warm temperatures will climb and what areas will have the highest potential of another round of strong to possibly severe thunderstorms during the middle portions of the work week. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 638 AM CDT Sat Aug 20 2016 Post frontal MVFR to IFR cigs continue to push south across southern KS at this time. Expect drier surface air to continue to push south across the forecast area this morning, which will end the MVFR/IFR cigs in the next few hours as low clouds get scoured out. Will keep a tempo group for the lower cigs going for KICT and KCNU. After the low cigs end, expect VFR conditions to return to all TAF sites, with cooler northerly winds dominating the forecast. Ketcham && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 78 57 84 61 / 10 0 0 0 Hutchinson 77 55 85 61 / 10 0 0 0 Newton 76 56 83 60 / 10 0 0 0 ElDorado 77 55 83 60 / 10 0 0 0 Winfield-KWLD 79 57 84 61 / 10 0 0 0 Russell 77 54 85 63 / 0 0 0 0 Great Bend 77 53 86 62 / 10 0 0 0 Salina 78 55 83 62 / 10 0 0 0 McPherson 77 55 84 61 / 10 0 0 0 Coffeyville 81 56 85 60 / 20 0 0 0 Chanute 79 55 83 59 / 20 0 0 0 Iola 79 54 83 60 / 20 0 0 0 Parsons-KPPF 80 55 84 60 / 20 0 0 0 && .ICT Watches/Warnings/Advisories... None. && SYNOPSIS...JMR SHORT TERM...JMR LONG TERM...JMR AVIATION...BDK
Hazardous weather outlook, Aug 20, 7:13 AM CDT, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 713 AM CDT SAT AUG 20 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-211215- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 713 AM CDT SAT AUG 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS, SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT HEAVY RAIN HAS RESULTED IN RAPID RISES ALONG LOCAL STREAMS, CREEKS, AND RIVERS ACROSS SOUTH CENTRAL KANSAS. MINOR FLOODING IS FORECASTED TO OCCUR ALONG THE ARKANSAS RIVER AT OXFORD AND ARKANSAS CITY LATER THIS WEEKEND. PLEASE SEE RIVER FLOOD WARNINGS FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY RIVER FLOODING IS EXPECTED TO LINGER ALONG THE ARKANSAS RIVER NEAR OXFORD AND ARKANSAS CITY THROUGH THE BEGINNING OF THE WORK WEEK. PLEASE SEE LATEST RIVER FLOOD WARNINGS FOR MORE DETAILS. THUNDERSTORMS WILL RETURN TO THE REGION FOR LATE MONDAY NIGHT THROUGH THURSDAY. SOME OF THESE STORMS MAY BE STRONG TO MARGINALLY SEVERE. THERE IS STILL A BIT OF UNCERTAINTY IN REGARDS TO THE POTENTIAL INTENSITY AND PRIMARY LOCATION OF THE STORMS, ESPECIALLY WEDNESDAY INTO THURSDAY AS ANOTHER COLD FRONT PASSES THROUGH THE REGION. REGARDLESS, HEAVY RAIN LOOKS TO BE A POTENTIAL THREAT WITH THIS THUNDERSTORM ACTIVITY. PLEASE CHECK BACK FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT: HTTP://WEATHER.GOV/WICHITA/HWO/ JMR/KETCHAM
In the hours before
Local storm report, Aug 20, 2:39 AM CDT, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
239 AM CDT SAT AUG 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM FLASH FLOOD 2 S ROSE HILL 37.54N 97.13W
08/19/2016 BUTLER KS EMERGENCY MNGR
TWO SEPERATE WATER RESCUES OCCURED. ONE 2 MILES AND 4
MILES SOUTH OF TOWN. 2 SEPERATE VEHICLES WERE SWEPT OFF
THE ROAD BY HIGH WATER. 2 VICTIMS WERE IN EACH VEHICLE. 2
WERE RESCUED AND 2 ARE STILL MISSING.
&&
BDKThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 7:06 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno, Sedgwick | 24 min |
| Aug 19, 7:13 PM CDT | Special Weather Statement | ICT | Cowley | 32 min |
| Aug 19, 7:23 PM CDT | Special Weather Statement | ICT | Kingman | 37 min |
| Aug 19, 7:36 PM CDT | Special Weather Statement | ICT | Sedgwick | 39 min |
| Aug 19, 7:46 PM CDT | Areal Flood Warning | ICT | Butler, Sedgwick | 4 hr |
| Aug 19, 8:12 PM CDT | Flash Flood Warning | ICT | Butler, Cowley, Sedgwick, Sumner | 11 hr |
| Aug 19, 8:18 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 27 min |
| Aug 19, 8:26 PM CDT | Special Weather Statement | ICT | Cowley | 34 min |
| Aug 19, 8:39 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 66 min |
| Aug 19, 9:13 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 36 min |
| Aug 19, 9:25 PM CDT | Special Weather Statement | ICT | Elk, Neosho, Wilson | 50 min |
| Aug 19, 9:47 PM CDT | Special Weather Statement | ICT | Chautauqua, Elk | 28 min |
| Aug 19, 10:10 PM CDT | Special Weather Statement | ICT | Cowley | 35 min |
| Aug 19, 10:21 PM CDT | Special Weather Statement | ICT | Chautauqua, Montgomery, Wilson | 39 min |
| Aug 20, 3:16 AM CDT | River Flood Warning | ICT | Sumner | 36 hr |
| Aug 20, 3:16 AM CDT | River Flood Warning | ICT | Cowley | 57 hr |
| Aug 20, 9:24 AM CDT | Areal Flood Warning | ICT | Sumner | 17 hr |
Nearby
River Flood Warnings in Kansas, 2016Every river flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.